Kentucky, 2011

Flooding in Kentucky, March 1 to 14, 2011

March 1 to 14, 2011 · NWS LMK · 6 events in 5 counties and zones

Several heavy rain events over the lower Ohio Valley in the last week of February caused minor river flooding in east central and south central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Several heavy rain events over the lower Ohio Valley in the last week of February caused minor river flooding in east central and south central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 1, 12:15 AM EST, 45 minutes earlier.

Area forecast discussion, Mar 1, 12:15 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1215 AM EST TUE MAR 1 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM (TONIGHT AND TUESDAY)...

THE FAST MOVING 500MB TROUGH RESPONSIBLE FOR SEVERE WEATHER AND
SOAKING RAINS EARLIER THIS MORNING WILL QUICKLY SCOOT ACROSS THE
APPALACHIANS AND THE MID ATLANTIC STATES BY TUESDAY MORNING. RAIN
EARLIER TODAY BROUGHT WIDESPREAD 1 1/2 TO 2 INCH RAINS CENTERED
ACROSS THE SOUTHERN BLUEGRASS AND THE LAKE CUMBERLAND AREA.

HIGH PRESSURE NOW OVER THE UPPER MIDWEST WILL SETTLE OVER THE LOWER
OHIO VALLEY BY EARLY TUESDAY. SUBSIDENCE AND A MUCH DRIER AIRMASS
WILL PROMOTE PRETTY ROBUST CLEARING BY TUESDAY MORNING.

FOR THE REST OF THIS AFTERNOON AND EVENING...ANY LINGERING RAIN WILL
MOVE EAST OF THE BLUEGRASS AND LAKE CUMBERLAND REGIONS BY EARLY
EVENING. SOME VERY LIGHT PRECIPITATION ASSOCIATED WITH A MID LEVEL
DEFORMATION ZONE ON THE BACKSIDE OF THIS SYSTEM MAY LINGER ACROSS
OUR SOUTHERN COUNTIES THROUGH THE EARLY EVENING HOURS. BRISK NORTH
WINDS AROUND 15 MPH WITH HIGHER GUSTS WILL DIMINISH RAPIDLY BY LATE
EVENING AS HIGH PRESSURE BUILDS TOWARDS THE AREA.

EXPECT MOSTLY SUNNY SKIES WITH LIGHT EAST WINDS TUESDAY. HIGHS WILL
RANGE FROM THE MID TO UPPER 40S ACROSS THE NORTHERN BLUEGRASS AND
SOUTHEASTERN INDIANA...TO THE LOWER 50S NEAR BOWLING GREEN.

.LONG TERM (TUESDAY NIGHT - MONDAY)...

QUIET WEATHER WILL PREVAIL FOR MUCH OF THE WORK WEEK WITH ZONAL FLOW
ALOFT AND HIGH PRESSURE MOVING THROUGH THE TENNESSEE VALLEY AND
GREAT LAKES. TEMPERATURES WILL BE SLIGHTLY WARMER THAN NORMAL FOR
THIS TIME OF YEAR. NOT MUCH IN THE WAY OF CLOUDINESS TUESDAY NIGHT
THROUGH THURSDAY...MAY NEED TO WATCH FOR SOME PATCHY FOG WEDNESDAY
MORNING IN THE USUAL FOG PRONE SPOTS.

MORE ACTIVE WEATHER IS ON TAP BY THE WEEKEND. BY FRIDAY MORNING HIGH
PRESSURE WILL BE CENTERED OVER NEW ENGLAND WITH RIDGING REACHING
BACK TO THE GULF COAST STATES. MOISTURE WILL STREAM NORTH INTO THE
OHIO AND TENNESSEE VALLEYS AHEAD OF A WEAK TROF EXTENDING FROM THE
GREAT LAKES TO TEXAS. A FEW SHOWERS MAY POP UP IN THIS MOIST FLOW
FRIDAY BUT MOST OF THE ACTIVITY WILL REMAIN OFF TO OUR NORTHWEST
CLOSER TO THE TROF.

FRIDAY NIGHT LOW PRESSURE WILL DEVELOP OVER THE MID-MISSISSIPPI
VALLEY AND HEAD NORTHEAST UP THE FRONT TO OUR WEST...INCREASING OUR
SHOWER AND THUNDERSTORM CHANCES BUT STILL KEEPING THE BULK OF THE
ACTIVITY TO OUR WEST AND NORTH.

ON SATURDAY THE LOW WILL MOVE INTO THE EASTERN GREAT LAKES AND WILL
FINALLY PULL THE COLD FRONT THROUGH OUR REGION. AS A RESULT SATURDAY
LOOKS TO BE THE WETTEST DAY OF THE FORECAST. INSTABILITY ON SATURDAY
IS NOT PARTICULARLY IMPRESSIVE HOWEVER LOW LEVEL WIND FIELDS AND LOW
LEVEL SHEAR ARE FORECAST TO BE QUITE STRONG AND WE SHOULD BE NEAR A
CYCLONICALLY CURVED ENTRANCE REGION OF AN UPPER JET STREAK...SO SOME
STRONG STORMS MAY OCCUR WITH THIS FRONTAL PASSAGE. WILL HAVE TO KEEP
AN EYE ON IT.

BEGINNING SATURDAY NIGHT THE ECMWF DEVELOPS A NEW LOW ALONG THE
FRONT AND DEEPENS IT RAPIDLY AND SIGNIFICANTLY AS THE MODEL SHOOTS
THE LOW UP THE LENGTH OF THE APPALACHIANS. THIS SOLUTION HAS LITTLE
IF ANY SUPPORT FROM OTHER MODELS AND ENSEMBLE MEANS SO WILL LEAN
AWAY FROM THE ECMWF AND MORE TOWARDS THE GFS/GFS ENSEMBLE MEAN/GEM
ENSEMBLE MEAN. GIVEN THAT...WILL HAVE THE SHOWERS EXIT TO THE EAST
SATURDAY NIGHT WITH DRY WEATHER SUNDAY AND MONDAY AS A WEAK
NORTH-SOUTH SURFACE RIDGE MOVES IN.

&&

.AVIATION (06Z TAF ISSUANCE)...

HIGH PRESSURE CENTERED OVER MISSOURI WILL SLIDE OVERHEAD
TONIGHT...AND EAST OF OUR AREA ON TUESDAY. THUS THE MVFR CIGS OVER
LEX AND BWG WILL SCATTER OUT AND CONDITIONS WILL BECOME VFR WITHIN
THE NEXT FEW HOURS. NORTHERLY WINDS WILL WEAKEN/GO CALM OVERNIGHT
FROM HIGH PRESSURE...BUT WILL INCREASE TO 5-7 KTS OR SO AND VEER
AROUND TO THE SOUTH BY TUESDAY AFTERNOON. ONLY FEW-SCT CLOUDS AROUND
15KFT EXPECTED IN THE WAKE OF THE MVFR STRATO-CU FOR THE LATE
TONIGHT-TOMORROW TIME FRAME.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........JSD
LONG TERM.........13
AVIATION..........AL
Hazardous weather outlook, Feb 28, 9:30 PM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
930 PM EST MON FEB 28 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020230-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
930 PM EST MON FEB 28 2011 /830 PM CST MON FEB 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT WILL SWEEP THROUGH THE DISTRICT ON SATURDAY AND WILL
BRING THUNDERSTORMS ALONG WITH IT. THOUGH IT IS STILL QUITE FAR
OUT IN THE FORECAST...IT DOES APPEAR THAT STRONG TO SEVERE STORMS
MAY ACCOMPANY THE FRONT SO BE SURE TO KEEP UP WITH THE LATEST
FORECASTS AND STATEMENTS REGARDING THIS WEEKEND STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

13/AML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Bourbon

When
March 1, 1:00 AM EST to 12:00 PM EST
Where
Bourbon County, 1.19 mi SSE of Paris to 0.59 mi SE of Paris
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.205, -84.239

Stoner Creek at Paris crested at 18.8 feet around 7 AM EST on March 1. Flood stage at Paris is 18 feet. Minor flooding occurs at this level, with some roads near the creek closed.

Flood, Warren

When
March 1, 12:00 AM CST to 2:00 PM CST
Where
Warren County, 1.36 mi NNW of Masseys Mill to 0.91 mi NNW of Masseys Mill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.898, -86.391

Drakes Creek near Alvaton crested around 24.5 feet at 545 AM CST on March 1. Flood stage at Alvaton is 22 feet. Minor flooding occurs at this level, with trails in Phil Moore Park flooded. The creek went above flood stage around 1035 PM on February 28.

Flood, Butler

When
March 1, 12:00 AM CST to March 4, 10:55 AM CST
Where
Butler County, Woodbury to 0.19 mi ENE of Woodbury
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.180, -86.650

Flooding on the Green River at Woodbury began on the evening of February 25. The river had crested at 38.3 feet on the morning of February 27.

Flood, Butler

When
March 1, 12:00 AM CST to March 14, 4:00 AM CST
Where
Butler County, 1.94 mi WNW of Rochester to 1.66 mi NE of Rochester
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.227, -86.934

The Green River at Rochester crested around 20.4 feet on the evening of March 3. Minor flooding occurs at this level. Additional heavy rains held the river above flood stage through the second week of March. All times and stages associated with this flooding event are estimated.

Flood, Nelson

When
March 1, 9:50 AM EST to March 3, 10:15 AM EST
Where
Nelson County, 4 mi WSW of Boston to 5.4 mi WNW of New Haven
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.749, -85.732

The Rolling Fork River at Boston crested around 38.1 feet at 230 PM EST on March 2. Flood stage at Boston is 35 feet. Minor flooding occurs at this level with agricultural bottom land flooded.

Flood, Edmonson

When
March 2, 2:00 AM CST to 7:30 PM CST
Where
Edmonson County, 2.04 mi W of Brownsville to 1.75 mi SSW of Brownsville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.175, -86.306

The Green River at Brownsville crested around 18.5 feet at 1130 AM CST on March 2. Flood stage at Brownsville is 18 feet. Minor flooding occurs at this level, with water covering some agricultural bottom land.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288075, 288114, 288124, 288128, 288076, 288084.